South Carolina, 2020Damaging Wind and Lightning Strike in South Carolina, August 7, 2020
August 7, 2020 · NWS CAE · 2 events in 2 counties and zones
An upper impulse and daytime heating led to scattered thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper impulse and daytime heating led to scattered thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 7, 1:23 PM EST, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 7, 1:23 PM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
223 PM EDT Fri Aug 7 2020
.SYNOPSIS...
Abundant moisture along with an upper level trough will result in
scattered to numerous showers and thunderstorms this afternoon
into tonight. Some drying can be expected over the weekend as
the upper level trough fills and slides east. Moisture may
increase next week with an increase in diurnally driven showers
and thunderstorms. Temperatures will be at or above normal.
&&
.NEAR TERM /THROUGH TONIGHT/...
An upper level trough axis to remain west to the Midlands and CSRA
overnight. Weak short waves crossing the area combined with weak
surface convergence and a moist air mass expected to keep convection
going into the early morning hours. With only weak surface forcing
present we would expect showers and thunderstorms to be scattered in
nature with additional development driven by colliding outflow
boundaries. Deep layer shear is weaker than the previous day with
values supportive of pulse type convection. A few of the stronger
cells could produce isolated damaging winds. Locally heavy rainfall
will be the main weather hazard. High temperatures will mainly be
around 90 degrees or in the lower 90s. Expect lows to once again be
in the low to mid 70s.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
The upper trough axis will shift eastward while lifting north
of the area atop of a ridge building from the western Atlantic.
A weak surface trough appears to be in place across the area.
Deeper moisture will shift to the coastal plain. Overall, the
coverage of showers and thunderstorms should be a bit lower than
previous days, but still expect isolated to scattered convection in
the afternoon and early evening. The highest precipitation coverage
should be across the eastern Midlands. Temperatures should be a bit
warmer, with highs in the low to mid 90s. Lows in the low to mid 70s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
The flow aloft appears to be rather zonal into early next week,
before ridging expands over the area from the western Atlantic
toward the middle of the week. An upper level trough in the
Mississippi Valley mid week moving east and models appear to
increase moisture across the region. Overall a more typical
summertime pattern, with weak lee side troughing in place
inland. Expect mainly diurnally driven scattered showers and
thunderstorms each day through the period. Temperatures will be
slightly above normal with highs in the low to mid 90s
and lows in the low to mid 70s.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
IFR stratus is mixing out between 17Z and 18Z in the Savannah
River Valley and at KAGS/KDNL. Elsewhere fair weather CU is
beginning to develop across the area. 2 forecast problems this
TAF cycle. First, timing of showers and thunderstorms. Solar
heating and a moderately unstable airmass will provide initial
lift for MDT CU and TCU between 18Z-21Z. A decaying stationary
frontal boundary is draped across E Central GA and extends NE up
along the Piedmont. This will provide a focal point for initial
convection, and an upper level shortwave trough visible on
water vapor satellite looks to begin crossing the area between
7/21Z and 8/06Z from west to east, picking it up and carrying it
down into the terminal areas. Moderate confidence in timing
will place TEMPO thunderstorms at KAGS/KDNL from 22Z-03Z, and
at KCAE/KCUB/KOGB 01Z-05Z. VCTS an hour or two either side as
well.
Second issue is redevelopment of MVFR-IFR stratus and fog at the
terminals. Winds will begin to shift more SW-W behind the system,
and some drying is expected in the low levels. Still, dry air
typically lags model guidance and winds above the surface should be
lighter as the gradient relaxes. Lower confidence, but included MVFR
ceilings with potential IFR visibilities in areas receiving
overnight rainfall from 10Z-15Z, worst conditions again
expected at KAGS as moisture gets trapped in the Savannah River
valley.
EXTENDED AVIATION OUTLOOK...Restrictions possible each day in mainly
diurnally driven convection as well as early morning
fog/stratus.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
Hazardous weather outlook, Aug 7, 2:22 AM EST, 12 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
322 AM EDT Fri Aug 7 2020
GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
080730-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
322 AM EDT Fri Aug 7 2020
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and tonight.
Scattered thunderstorms mainly during the afternoon and evening.
Isolated severe thunderstorms with damaging winds possible. Locally
heavy rain also a threat.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 7, 2:23 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Columbia SC
323 PM EDT Fri Aug 7 2020
SCZ021-027-028-072000-
Fairfield SC-Lexington SC-Richland SC-
323 PM EDT Fri Aug 7 2020
...Strong Thunderstorms Will Impact Portions of south central
Fairfield...northeastern Lexington and northwestern Richland Counties
Until 400 PM EDT....
...Boaters on Lake Marion Should Seek Safe Harbor...
At 323 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Highway 6 at Lake Murray Dam, moving
northeast at 15 mph.
HAZARD...gusty winds 40 to 50 mph, pea sized hail and localized
minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crop is possible. Damage to windshields is
unlikely. Localized, minor flooding of low lying and poor
drainage areas is also possible.
Some locations in the path of this storm include...
Columbia, Lexington, West Columbia, Irmo, Forest Acres, Springdale,
Dentsville, Oak Grove, St. Andrews, Highway 6 at Lake Murray Dam, Red
Bank, Arcadia Lakes, Riverbanks Zoo, Columbia International
University, Ballentine, Harbison State Forest, Seven Oaks, Lighthouse
Marina, Lake Murray Marina and Upper Richland Fire Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Marion should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
&&
This includes the following highways...
Interstate 126 between mile markers 0 and 3.
Interstate 20 in South Carolina between mile markers 55 and 74.
Interstate 26 between mile markers 95 and 111.
LAT...LON 3392 8120 3407 8134 3428 8116 3407 8094
TIME...MOT...LOC 1923Z 224DEG 14KT 3405 8126
fwaLightning, Richland
- When
- August 7, 2:50 PM EST
- Where
- Richland County, 1.79 mi SW of Sharp
- Injuries
- 1 direct, 0 indirect
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.150, -80.970
Lightning struck a home on Joshua Tree Ct and injured an individual inside.
Thunderstorm Wind, Fairfield
- When
- August 7, 3:20 PM EST to 3:25 PM EST
- Where
- Fairfield County, 1.33 mi WNW of Longtown
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.360, -80.850
A church steeple was blown off and roof shingles were ripped off Longtown Presbyterian Church. Time estimated.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Delaware, August 7, 2020EF1 · 21 events
- Tornadoes and Hail in Minnesota, August 7, 2020EF1 · 19 events
- Flash Flooding in Pennsylvania, August 7, 2020$65,000 · 2 events
- Flash Flood and Damaging Winds in Oklahoma, August 7, 2020$54,000 · 61 kt wind · 4 events
- Hail and Damaging Winds in Maryland, August 7, 2020$28,000 · 1 in hail · 12 events
- Flash Flooding and Damaging Winds in Pennsylvania, August 7, 202050 kt wind · 27 events
- Damaging Winds in Virginia, August 7, 2020$23,000 · 55 kt wind · 3 events
- Flash Flooding and Damaging Winds in New Jersey, August 7, 202077 kt wind · 18 events
- Flash Flood and Damaging Winds in Pennsylvania, August 7, 2020$15,000 · 52 kt wind · 8 events
- Hail in North Dakota, August 7, 2020$10,000 · 1.75 in hail · 8 events
- Hail and Damaging Winds in Minnesota, August 7 to 8, 20201 in hail · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 7, 20204 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906382, 906381.